Tuesday, June 14, 2011

Sprycel (Dasatinib); My Return; A New Found Sadness Settles In

I battled bronchitis for a month. This battle included a short respite from my daily dose of Sprycel. Sprycel is often referred to as oral chemotherapy. My understanding is that is a TKI inhibitor. This inhibitor blocks the abnormal protein called BCR-ABL, hopefully resulting in a molecular remission.

There are many side effects that come along with Sprycel. I suppose the most life threatening one is a heart rhythm condition called “QT prolongation.” The other side effects include low white cell counts, that may lead to infections (hence the bronchitis), low platelet counts (which could cause bleeding), a collection of fluid in the chest (probably why my doctor took me off of it for ten days, while I had bronchitis), diarrhea, headaches, edema, low blood calcium levels, slight abnormalities in liver function tests, tiredness, muscle pain, skin rash fever, hair loss and yes there are more. Just like any drug, there are risks. One must always weigh the risks against the outcome. In my case, I have no option; it is either live with the side effects or die. It is a simple choice.

Not ingesting the Sprycel for ten days gave me the opportunity to revisit the person that I was before I got leukemia. I don’t really know how to explain this, other than despite the fact that I had bronchitis; I began to feel much more energetic and carefree. I thought that maybe it was because I was feeling better and getting over the bronchitis, but this happier, livelier person kept emerging, day after day. The sun just seemed to shine brighter. Towards the end of the ten days, I felt really good; I was really happy and full of life. I felt like myself again. I hadn’t even noticed the change and wasn’t even sure that it was real. I really thought that I was reacting to being well again.

That thought did not last long. The very day that I resumed taking the Sprycel, I noticed an overwhelming sadness. It wasn’t that I was actually “sad” per se, I was actually "happy", yet a sadness had set up shop in my soul. I know that this probably makes no sense at all, but it is there; I am happy, yet have sadness;  it is an oxymoron, for sure. I wasn’t thinking about the medication or the fact that I had leukemia. Taking the meds is now part of my routine and I really don’t think about it anymore. I really didn’t even put my finger on it until the second day.

Sprycel causes sadness in my soul; kind of like being embraced by a gloomy cloud. It is really hard to explain, but it is sort of like a cloudy day; while you may be having the greatest time of your life, if clouds are present, they create a different atmosphere than sunshine does. It is not a conscious sadness and it is not depression; I am still a “happy” person and a pure optimist, but I now am looking through smoke filled glasses as opposed to rose colored ones. Fact of the matter is; Sprycel makes me sad. Perhaps melancholy is a more appropriate word. When I figure it out and can put it into words, maybe I will write an update.

It is a very strange realization, one that I am not sure that I would have ever recognized if I had not been allowed to briefly revisit my old self. It is not listed as a side effect, but I wonder of others have noticed this change. I will tell my doctor at my next visit; my fear is that he will think that I am depressed. It is not a depression, it is not debilitating and it is not life consuming. It is simply a change in who I am; I prefer the old me, but I shall learn to like the new me, too. I will accept the fact that I now cry at more commercials than I used to and understand why the dead baby bird on the front porch haunted me for days. I felt so sad about the bird that I even cried for its’ mother.  Ugh, I have become a sap! I miss the other me…..

13 comments:

  1. Your post is very thought provoking, Michele. Your experience makes me wonder if the drug is affecting a center in your brain which affects emotions.

    ReplyDelete
    Replies
    1. Exactly.... I believe it does something to me also. It has altered my harmones in such an early age.

      Delete
    2. Sprycel makes me feel sad too. I started taking lexapro. It helped. But I still do not feel like my normal self.

      Delete
  2. Michele, so sorry you are having a rough time. I have had a very similar response - and I'm not even the one on the chemo! You describe what I am feeling perfectly - I'm happy, I'm not depressed, but there is a sadness about me now. Josh has been feeling the same thing. Praying things look up for all of us! :)

    ReplyDelete
  3. Strange, isn't it Laura. Oddly enough I didn't notice that I even felt sad until I was off of the Sprycel for 10 days and them went back on. Very weird; don't want to feel sad!We shall all keep praying!

    ReplyDelete
  4. Yes, we shall keep Praying Michele! I am so sorry your soul is sad, another unfair visitor (cancer was the first unfair and unwelcome visitor)... How long will you HAVE to take this drug?? Is there an "end" to this with remission? I Pray so... XOXOXO, julia

    ReplyDelete
  5. These drugs affect our hormones, this may be a reason for your feelings of sadness. I am also on Sprycel and I have had no other side effect apart from achey bones/joint pain. Probably the reason you had more energy off of the drug has to do with increased hemoglobin. In the beginning when you are newly diagnosed there are so many bad cells in your marrow that the drug, which is targeted towards the bad cells, kills off very effectively and this accounts for the reduction in hemoglobin, white blood cells etc. Over time, your body will start to produce more normal healthy cells. Once that happens, and it may take a couple of years at least, your hemoglobin will go back up and your white blood cells will not be so low. It is critical to stay as healthy as possible now to avoid having to stop the drug too often. You want to be able to optimize the drug by achieving the treatment goals of "complete Cytogenetic Response", "Molecular Response" and importantly "Complete Molecular Response". There is a study from Dr. F. Mahon on patients who have successfully stopped the drug and have not had a recurrence of the disease. More recently, he has reported on 7 patients who were treated with Sprycel who are now off the drug for at least a year without recurrence - this is very significant. These patients all achieved "Complete Molecular Response" and held it for a few years - so that is your goal. Don't let anyone convince you that you have to have these drugs for the rest of your life -that is not true anymore.
    Cheers!

    ReplyDelete
  6. Michele, You are not alone! As I was reading your post, it was as you were putting my thoughts on paper. I know exactly what you're saying, I am not depressed, I am a happy person, and also a true optimist. Everyone admires the way I handle things and how humorous I can be. I am in moledular remission, and have been for about 9 months, so imagine my "guilt" in feeling this way. I think you did a wonderful job in putting the feeling into words. Thank you

    ReplyDelete
  7. Well, you are very welcome, I was afraid it was a muddled mess! And I can totally understand how even though you may be in molecular remission, if you are still taking the drugs, they still affect the way you feel.
    Interestingly enough, I would never have even noticed the sadness had I not been taken off the Sprycel for ten days.
    My best to you!
    Please follow me, so I will know who you are!
    Michele

    ReplyDelete
  8. Ditto from me, too, Michele. My husband married a cheerful, happy woman, and he's commented more than a dozen times over the past 4 years about how sad I look now. Sometimes I'm not sad at all... other times I'm totally depressed. There are very few "happy" days anymore. Maybe the latter was caused from all the side effects. Now that I've been taken off Sprycel, maybe whatever route I go from here, that happy person will return. I hope so!

    Jennett Pearson

    ReplyDelete
  9. You know, Jennett, I can never type your name right! Anyway, it will certainly be interesting to see if your joy returns, despite the daggone leukemia! Please keep me posted!

    ReplyDelete
  10. Michele once again I feel like we are in the same space. the last three days I have been so extremely "low" on the inside. I cant seem to get outta this phase. I am a very upbeat person everyone is always asking me how I can be so happy with all that goes on, Im happy because I have a life to live, I try to keep that in my mind and in my heart but as I said the last three days I have been a mess. I wanna be the old me. The woman I was before the cml. I want the energy, the girl that was known for her awesome work ethics, not the girl who has the CML. I think that you have the right idea by expressing your feelings letting them ou, by writting. You are an inspiration, you make me feel like its ok... My body is changing right before me and I dont know me anymore. Im 38 and a big mess of sadness inside.
    Thanks
    Bev

    ReplyDelete
  11. Hi Bev, Thanks for letting me know that I am not alone! Sometimes when I wake up and look into the mirror I really wonder who is looking back.
    Where is that girl that I used to know?

    ReplyDelete